Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In 1988 Straube and Sigel1 reported on a 56 year old patient with a bilateral Parkinson′s syndrome, including resting tremor, rigidity, bradykinesia, and a favourable response to levodopa medication, starting at the age of 51 years. This patient was discovered to have a tumour (low grade astrocytoma grade II-III) in the left hemisphere, mainly involving the supplementary motor area. Based on the low chance that both Parkinson’s disease and astrocytoma occurred at the same time in this young patient (estimated probability 0.005%–0.1%), it was postulated that the tumour in the supplementary motor area induced the bilateral parkinsonian syndrome, although the levodopa responsiveness was unusual. Importantly, however, the supplementary motor area is considered to represent one of the critical motor areas which are establishing the motor circuit through the basal ganglia.2 3 We now report that this patient has idiopathic Parkinson′s disease independently of astrocytoma grade II.
The patient is now 65 years of age. She has typical Parkinson’s disease, featured by bradykinesia, rigidity, and resting tremor predominantly on the left side. She has responded favourably and continuously to levodopa over the past five years.
Her daily medication at the report of 1988 was 400 mg levodopa (plus decarboxylase inhibitor) and 12.5 mg bromocriptin. Her medication now consists of a combination therapy of 400 mg levodopa (plus decarboxylase inhibitor) and 1 mg pergolide per day. Currently, she has developed biphasic motor fluctuations, and biphasic and peak of dose dyskinesia on both sides (predominantly left) and nocturnal akinesia. Testing with apomorphine (3 mg subcutaneously) disclosed a positive dopaminergic response according to the criteria previously published.4 5
Her astrocytoma grade II was treated successfully with iodide-125 seeds in the tumour. She currently presents with a cyst in her supplementary motor area. Over the past two years there was regrowth of the tumour (anaplastic astrocytoma, grade WHO III). She was retreated with a cause trial of x rays and cortisone. Under this treatment, her parkinsonian syndrome (shuffling gait, resting tremor, on-off fluctuations, freezing episodes) deteriorated transiently for about 10 weeks. This deterioation seemed to distinctly exceed potentialx ray/cortisone induced side effects, as for instance manifested by fatigue and equilibrium disturbances. After cessation of the treatment, the parkinsonism gradually improved to the previous stage over a period of six months in combination with increased levodopa/dopamine agonist dosages.
Single photon emission computed tomography (SPECT) investigations performed with [I-123]IPT (N-(3-iodopropen-2-yl)-2β-carbomethoxy-3β-(4-chlorophenyl) tropane, a cocaine analogue with high affinity for the presynaptic dopamine transporter,6 7 displayed greatly reduced striatal binding of the radioligand. Compared with age matched controls specific [I-123]IPT binding was significantly reduced with more pronounced decrease of tracer accumulation in the putamen than in the caudate. Two SPECT scans were performed at an interval of 12 months. Both studies disclosed findings compatible with idiopathic Parkinson’s disease (figure, table).8 Multiple system atrophy, progressive supranuclear palsy, and other atypical Parkinson’s disease syndromes were excluded by clinical and MRI criteria. Additionally, an iodobenzamide (IBZM) SPECT showed normal, striatal D2 receptor binding, compatible with the diagnosis of idiopathic Parkinson’s disease.9
In conclusion, the proposal of the previous report1 that a tumour in the supplementary motor area may cause a parkinsonian syndrome is withdrawn. At present we are not aware of a case reporting a levodopa responsive parkinsonian syndrome with a tumour in the supplementary motor area. Certainly, the criteria “responsiveness to dopaminergic drugs” may help to differentiate tumour induced parkinsonism from the concomittant idiopathic disease.4 5Interestingly, Dick and coworkers reported on a patient with an infarct in the supplementary motor area, who had bradykinesia, but not from rigiditiy, which may suggest that the symptom “rigidity” may be suitable to differentiate tumourinduced versus concomittant parkinsonian syndrome.10 Furthermore, in rare cases, in which patients with parkinsonism with CNS tumours respond favourably to dopaminergic medication (to our knowledge only one case report11), modern imaging techniques with specific ligands to presynaptic terminals of the nigrostriatal pathway further aid in differentiating between a tumour induced syndrome and comorbidity.